Article Text

PDF
Drug supply/logistics (including: computeraided drug dispatching and ward pharmacies)
Study of hypersensitivity reactions to taxanes in in and outpatients with cancer
  1. O. Erbey,
  2. A. Ozyildirim
  1. 1V.K.V. Amerikan Hastanesi, Pharmacy, Istanbul, Turkey

Abstract

Background The taxane-class agents (paclitaxel and docetaxel) have been among the most important cancer chemotherapy drugs in the past several years. They are microtubule-stabilising anticancer agents which causes mitotic arrest in metaphase. Hypersensitivity reactions may occur in some patients receiving infusions of taxanes.

Purpose The purpose of this study was to examine the proportion of chemotherapy patients who used taxane compounds during their treatment who developed symptoms of hypersensitivity reactions in order to determine the likelihood of hypersensitivity developing and develop procedures to minimise the risk to the patients.

Materials and methods The dataset consisted of 30 (59% female and 41% male) patients with ages varying between 29 and 82, who had hypersensitivity reactions during their inpatient or outpatient chemotherapy treatment in VKF American Hospital between December 2008 and May 2011. By investigating the adverse drug reaction reports of these patients The authors separated out the cases that were believed to be the result of treatment with taxanes.

Results Of 30 cases of possible hypersensitivity reactions, 55% were considered to be the result of taxane treatment. 7 of these cases arose from paclitaxel, whereas the remaining 9 cases occurred during docetaxel infusion. The proportion of docetaxel-related cases was 56.25% of taxane reactions. Among these, one of them was mild, 7 of them were medium and the remaining one was classified as severe. Among the paclitaxel-related cases, 3 of them were classified as mild and the remaining 4 as medium impact. No meaningful relationship was found between the diagnosis of cancer and the severity of the hypersensitivity reactions.

Conclusions The authors concluded that decreasing the infusion speed of the premedication rather than increasing the amount of antihistamine or corticosteroid might be more effective in preventing hypersensitivity reactions due to taxane compounds. The authors informed the physicians and decided to lengthen the infusion time to at least 30 min and to give 30 min resting period between the premedication and chemotherapy. After implementing the new procedure, no hypersensitivity reactions were reported during the control period between July 2011 and September 2011. In addition, in order to treat hypersensitivity reaction symptoms quickly, emergency kits have been programmed into the Pyxis automated systems in the departments where our chemotherapy patients are treated. The authors expect to provide the necessary medicines as fast as possible with minimum human error. The performance monitoring and development phases of both processes still continue at our hospital.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.